Kansas, 2002High Wind in Kansas, February 9, 2002
February 9, 2002 · NWS ICT · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 3:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 9, 3:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CST SAT FEB 9 2002
...WINTER WEATHER ADVISORY FOR NW CWA...
...WIND ADVISORY FOR NW/CEN CWA LATER THIS AFTERNOON AND TONIGHT...
...WIND ADVISORY FOR SE CWA TONIGHT...
MAIN FCST CONCERN WILL BE WITH COLD POCKET MOVING ACROSS CWA TONIGHT
AND PRECIP CHANCES/TYPE ASSOCIATED WITH IT...ALONG WITH STRONG
WINDS. TEMP/CLOUD FCST THERE AFTER.
VISIBLE SATELLITE IMAGERY WAS SHOWING COLD POCKET CENTERED OVER SE
NE WITH WRAP AROUND CLOUDS IN WAKE OF STRONG CAA. A SFC LOW WAS
CENTERED OVER KTOP THIS MORNING WITH -SN BREAKING OUT FOR MUCH OF W
KS...ALONG WITH PORTIONS OF OUR W CWA RECEIVING A MIXED BATCH OF
WINTER PRECIP. ETA/AVN SOLUTIONS INITIALIZED VERY WELL THIS MORNING
WITH GOOD AGREEMENT THRU 60HRS. WILL USE ETA FOR THIS PKG IN SHORT
TERM.
ETA CROSS SECTIONS CONTINUE TO SHOW RISING THETA SFCS IN THE
280K-315K LAYER WITH COLD POCKET MOVING ACROSS CWA. THE CHANGE OVER
LINE FROM RAIN TO SNOW WAS WORKING ITS WAY ACROSS THE CWA. IT WILL
BE A BATTLE BETWEEN THE TWO TERMS OF THE ISENTROPIC OMEGA EQ WITH
PRES TENDENCY WINNING THE FIRST RND THRU 03Z WHICH WILL KEEP THE
LIGHT SNOW CHANCES ACROSS NW/CENTRAL SECTIONS OF CWA...WITH THE
DOWNGLIDE MOTION OF PRESSURE ADVECTION WINNING THE SECOND RND AFTER
03Z...THUS TAPERING OFF LIGHT SNOW TO MAINLY FLURRIES. BEST
ISENTROPIC OMEGA WILL REMAIN OVER NW SECTIONS OF CWA TONIGHT WITH SPEC
HUMS AROUND 1-2G/KG. THIS WILL LEAD TO POSSIBLE SNOW ACCUMS AROUND
1-2 INCHES FOR NW CWA FOR TONIGHT. WILL KEEP WINTER WEATHER ADVISORY
GOING THROUGH THE EVENING FOR THAT AREA. WILL TREND POPS DOWN IN
CENTRL AND SE CWA WITH CHANCES OF LIGHT RA CHANGING TO LIGHT SN...NO
ACCUMS EXPECTED GIVEN WEAKER THETA SFC RISES OF VERTICAL MOTION.
WINDS WILL BE HOWLING FOR MUCH OF CWA THIS EVENING WITH
WESTERN/CENTRAL SECTIONS FEELING NW WINDS 30-40 MPH...WITH HIGHER
GUSTS. SE CWA WINDS WILL SEE 20-30 MPH OUT OF THE WEST FOR EARLY
EVENING BEFORE VEERING TO NW AND INCREASING LATER IN THE EVENING.
WIND ADVISORY WILL REMAIN IN AFFECT FOR CWA THRU THE OVERNIGHT HRS.
THE THETA SFCS CONTINUE TO RISE WITH DOWNGLIDE MOTION OVERTAKING THE
VERTICAL MOTIONS OF PRES TENDENCY BY 03Z THIS EVENING. THIS WILL
START TO TAPER THINGS OFF FOR MUCH OF THE CWA AFTER THAT TIME
FRAME...WITH VERY HIGH COND PRES DEFS ADVECTING IN FROM NW TO SE IN
THE 280K-320K LAYER. THETA SFCS BEGIN FALLING WITH PASSAGE OF COLD
POCKET SUNDAY MORNING...WHICH WILL ERODE THE CLOUDS FROM KRSL TO
KICT DURING LATE MORNING HRS ON SUNDAY. CLOUDS SHOULD CLEAR OUT OF
SE CWA LATER IN THE DAY WITH A FEW LINGERING FLURRIES EARLY. WILL
STAY CLOSE TO FWC NUMBERS FOR HIGH TEMPS ON SUNDAY WITH KRSL A BIT
TOO WARM WITH FWC NUMBERS. TEMPS LOOK TO REBOUND NICELY FOR MON AS THETA
SFCS CONTINUE TO FALL KEEPING CLOUDS AT BAY. THIS WILL GIVE THE STAR
A GOOD OPPORTUNITY TO WORK ON SFC HEATING.
EXTENDED: TUES-SAT
A SERIES OF COLD POCKETS WILL CONTINUE TO ROTATE THROUGH THE MID TO
UPPER LEVEL PATTERN ACROSS THE PLAINS INTRODUCING MORE OF A CLOUD
THREAT VERSUS PRECIP...SO WILL KEEP EXTENDED DRY AGAIN THIS FCST
PKG. MRF/ECMWF CONTINUE TO AGREE ON CAA FOR TUES WITH SFC HIGH
BUILDING INTO KS. GOING FCST OF LOW TO MID 40S SEEMS TO BE ON TRACK
FOR HIGHS. SFC HIGH SETTLES OVER AREA ON WED WITH WAA PATTERN
ESTABLISHING ITSELF LATER IN THE DAY...WITH WARMER 850MB TEMPS ADV
IN. GOOD MIXING ON THUR WILL ALLOW FOR WARMER SFC TEMPS OUT AHEAD OF
APPROACHING COLD POCKET THAT WILL SLIDE THRU LATER IN THE
DAY...TEMPS IN THE MID 50S SEEM TO BE ON TRACK FOR THUR. MRF/ECMWF
SOLUTIONS SHOW A WEAK COLD POCKET SLIDING S OF KS ON SAT MORNING
WITH LIMITED MOISTURE.
FCSTID = 15/JAKUB
ICT 24 40 24 53 / 50 0 0 0
HUT 23 40 24 52 / 50 0 0 0
EWK 24 39 24 51 / 50 0 0 0
EQA 25 39 24 52 / 50 0 0 0
WLD 25 42 24 53 / 50 0 0 0
RSL 20 39 25 47 / 60 0 0 0
GBD 20 39 25 48 / 60 0 0 0
SLN 22 38 24 48 / 60 0 0 0
MPR 23 39 24 51 / 60 0 0 0
CFV 28 44 23 51 / 30 0 0 0
CNU 28 40 23 50 / 30 0 0 0
K88 28 39 24 50 / 30 0 0 0
.ICT...
KS...WIND ADVISORY FOR SATURDAY NIGHT FOR ZONES KSZ052>053...
KSZ067>069...KSZ082>083...KSZ091>093.
WIND ADVISORY FOR SATURDAY NIGHT FOR ZONES KSZ070>072...KSZ094>096...
KSZ098>100.
In the hours before
Special weather statement, Feb 9, 1:54 PM CST, 4 hours 6 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CST SAT FEB 9 2002
...WIND AND SNOW WILL CONTINUE TO AFFECT CENTRAL KANSAS...
INTENSE LOW PRESSURE WAS OVER NORTHEAST KANSAS AND EARLY
AFTERNOON. STRONG NORTHWEST WINDS WERE USHERING IN COLDER
AIR AND SNOW SHOWERS ACROSS CENTRAL KANSAS. SNOW
ACCUMULATIONS TO AROUND ONE INCH HAD ALREADY BEEN REPORTED
ACROSS LINCOLN COUNTY.
THE NORTHWEST WINDS OF 25 TO 35 MPH WILL AFFECT CENTRAL KANSAS
FOR THE REST OF THE AFTERNOON AND THROUGH TONIGHT. THE SNOW
SHOWERS WILL CONTINUE AS WELL...WITH ONE TO TWO INCHES OF SNOW
LIKELY ON GRASSY AREAS...BEFORE IT ENDS LATER TONIGHT. THE
WIND AND SNOW WILL COMBINE TO CREATE ADVERSE WINTER WEATHER
CONDITIONS ACROSS CENTRAL KANSAS...WHICH WILL MAKE DRIVING
DIFFICULT AND SLOW GOING AT TIMES. HIGH PROFILE VEHICLES WILL
REMAIN ESPECIALLY VULNERABLE TO THE STRONG WINDS...WITH ALL
TRAVEL AFFECTED BY THE REDUCED VISIBILITIES IN THE SNOW.
IF YOU ARE PLANNING TRAVEL THIS AFTERNOON THROUGH
TONIGHT...ESPECIALLY NORTH OF HIGHWAY 50...ALLOW EXTRA TIME
TO REACH YOUR DESTINATION AND CHECK THE LATEST WEATHER CONDITIONS
AND FORECASTS BEFORE HEADING OUT.
KED
High Wind, Barton
- When
- February 9, 6:00 PM CST to 7:00 PM CST
- Where
- Barton forecast zone
- Measured
- 56 kt (64 mph)
- Property damage
- $70,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A tractor-trailer, transporting 44,000 pounds of freight, was travelling northeast on Highway 156 when, upon crossing the Highway 4 overpass 2 miles east of Claflin, the truck was blown off the highway and rolled into a ditch bordering the southeast side of the highway. The driver escaped injury.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in California, February 9 to 13, 200221 injured · $29 million · 89 kt wind · 19 events
- High Wind in California, February 9 to 10, 20021 death · 61 kt wind · 1 event
- High Wind in California, February 9 to 10, 2002$250,000 · 2 events
- Rip Current in Guam, February 9, 20023 injured · 1 event
- High Wind in Nebraska, February 9 to 10, 200250 kt wind · 24 events
- Winter Storm in Nebraska, February 9 to 10, 200223 events
- Winter Storm in Kansas, February 9, 200217 events
- Winter Storm in Minnesota, February 9 to 10, 200216 events
- High Wind in Nebraska, February 9, 200254 kt wind · 16 events
- Winter Storm in Kansas, February 9, 200213 events
- High Wind in Colorado, February 9, 200285 kt wind · 12 events
- Winter Storm in South Dakota, February 9, 200212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282491.